Prolonged Jaundice Secondary to Amiodarone Use: A Case Report and Literature Review
Adverse reactions to the antiarrhythmic medication amiodarone are severe, potentially life-threatening, and not rare. One in three patients on long-term therapy experience elevated liver enzymes, and clinically apparent liver toxicity occurs in 1% of patients treated. We report the case of a 76-year-old patient with amiodarone-induced intrahepatic cholestasis and prolonged hyperbilirubinemia despite the discontinuation of the offending agent. Current research hypothesizes that amiodarone leads to hepatic injury both by direct hepatotoxicity and by increasing the likelihood of hepatocytes to create abnormal, toxic metabolites. Increased awareness of such an adverse effect can guide clinicians toward the possible underlying etiologies of prolonged jaundice.
Bratton, Hunter; Alomari, Mohammad; Al Momani, Laith A.; Aasen, Tyler; and Young, Mark, "Prolonged Jaundice Secondary to Amiodarone Use: A Case Report and Literature Review" (2019). ETSU Faculty Works. 185.